Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 181, NWS Wichita, KS

September 25, 2012Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2012, 5:44 PM CDT for Woodson County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 5:44 PM CDT (22:44 UTC)
Expired
Sep 25, 2012, 6:30 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS53 KICT 252244
SVRICT
KSC207-252330-
/O.NEW.KICT.SV.W.0181.120925T2244Z-120925T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  NORTHWEST OF BUFFALO...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...NEOSHO FALLS AND ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9565 3773 9591 3804 9583 3804 9552
      3785 9552
TIME...MOT...LOC 2244Z 221DEG 24KT 3775 9576

HAIL...1.00IN
WIND...60 MPH

$$

DARMOFAL
3 follow-up statements
116 
WWUS53 KICT 252300
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE SEP 25 2012

KSC207-252330-
/O.CON.KICT.SV.W.0181.000000T0000Z-120925T2330Z/
WOODSON KS-
600 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODSON COUNTY UNTIL 630 PM CDT...

AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9565 3773 9580 3804 9583 3804 9552
      3785 9552
TIME...MOT...LOC 2300Z 221DEG 24KT 3783 9567

HAIL...1.00IN
WIND...60 MPH

$$

DARMOFAL
253 
WWUS53 KICT 252315
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT TUE SEP 25 2012

KSC207-252330-
/O.CON.KICT.SV.W.0181.000000T0000Z-120925T2330Z/
WOODSON KS-
615 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODSON COUNTY UNTIL 630 PM CDT...

AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST
OF HUMBOLDT...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
NEOSHO FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9577 3804 9575 3804 9552 3785 9552
      3777 9560 3773 9565
TIME...MOT...LOC 2315Z 221DEG 24KT 3786 9553

HAIL...1.00IN
WIND...60 MPH

$$

JAKUB
823 
WWUS53 KICT 252322
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT TUE SEP 25 2012

KSC207-252332-
/O.EXP.KICT.SV.W.0181.000000T0000Z-120925T2330Z/
WOODSON KS-
622 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODSON COUNTY WILL
EXPIRE AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE WARNED 
AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM OVER EASTERN WOODSON COUNTY.

LAT...LON 3773 9577 3804 9575 3804 9552 3785 9552
      3777 9560 3773 9565
TIME...MOT...LOC 2322Z 221DEG 24KT 3789 9549

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:10 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 25, 2:10 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CDT TUE SEP 25 2012

.DISCUSSION...

A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO
EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT
MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND
EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE
FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND
1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW
STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6
INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE
POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY
RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS
SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES
WILL BE POSSIBLE THROUGH WED MORNING.

WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES
THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT
BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE
CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED
WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT
THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF
PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO
SLIP SOUTH OF THE AREA.

SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER
MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE
REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS
ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH
DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A
SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST
WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER
TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE
INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER
CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW
80S RETURNING.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM
SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY
SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS
FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM
COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS
A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT
ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND
HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING
ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE
EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE
FRONT WITH SOME GUSTS THIS PM.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  64  78 /  80  30  50  50
HUTCHINSON      62  79  62  76 /  70  30  50  50
NEWTON          62  80  62  76 /  70  40  50  50
ELDORADO        63  81  63  77 /  80  40  50  50
WINFIELD-KWLD   67  84  65  80 /  80  30  60  50
RUSSELL         59  79  58  76 /  30  30  40  40
GREAT BEND      60  79  60  75 /  40  30  40  50
SALINA          61  81  61  77 /  60  30  40  40
MCPHERSON       62  80  61  76 /  70  30  50  50
COFFEYVILLE     66  86  64  80 /  80  40  60  50
CHANUTE         64  84  64  78 /  80  50  60  50
IOLA            64  83  64  77 /  80  50  60  50
PARSONS-KPPF    65  85  64  79 /  80  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 25, 4:47 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE SEP 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
447 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME
TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH.

THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE
AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH
FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND
THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 25, 5:19 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT TUE SEP 25 2012

KSZ069-252245-
BUTLER-
519 PM CDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN BUTLER COUNTY...

AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOUGLASS...OR 17 MILES NORTH OF
WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3748 9709 3780 9685 3766 9668 3747 9689
TIME...MOT...LOC 2219Z 217DEG 18KT 3753 9694

DARMOFAL
Special weather statement, Sep 25, 5:36 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE SEP 25 2012

KSZ071-095-252300-
WILSON-WOODSON-
536 PM CDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN WILSON AND SOUTHERN WOODSON COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...OR 12 MILES SOUTH OF
YATES CENTER...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3787 9577 3778 9558 3760 9578 3769 9596
TIME...MOT...LOC 2236Z 218DEG 25KT 3771 9580

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:19 PM CDTSpecial Weather StatementICTButler26 min
Sep 25, 5:36 PM CDTSpecial Weather StatementICTWoodson24 min
Sep 25, 5:55 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Greenwood35 min
Sep 25, 6:13 PM CDTSpecial Weather StatementICTAllen32 min
Sep 25, 6:23 PM CDTSevere Thunderstorm WarningICTAllen37 min
Sep 25, 6:31 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood44 min
Sep 25, 6:57 PM CDTSevere Thunderstorm WarningICTAllen21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.